Alert archive / Virginia / Special Weather Statements in 2020
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 6, 2020, 4:49 PM EDT for Franklin County, Virginia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2020, 4:49 PM EDT (20:49 UTC)
- Expired
- Aug 6, 2020, 5:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Blacksburg, VA
County Franklin County, VA
The radar
The Roanoke radar (KFCX), 50 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.8 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 227 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
438 WWUS81 KRNK 062049 SPSRNK Special Weather Statement National Weather Service BLACKSBURG VA 449 PM EDT Thu Aug 6 2020 VAZ033-043-044-062130- Henry-Franklin-Pittsylvania- 449 PM EDT Thu Aug 6 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PITTSYLVANIA...NORTHEASTERN HENRY AND SOUTHEASTERN FRANKLIN COUNTIES... At 449 PM EDT, a strong thunderstorm was located over Sydnorsville, moving east at 15 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Penhook... Callands... Sydnorsville... Snow Creek... Sago... Sontag... and Mountain Valley. If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3678 7991 3693 7994 3701 7954 3675 7950 TIME...MOT...LOC 2049Z 263DEG 14KT 3686 7986 $$ VFJ
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 6, 2:57 PM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Aug 6, 2:57 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 257 PM EDT Thu Aug 6 2020 .SYNOPSIS... A weak cold front remains stalled today into early Friday across the area, before pushing southeast Saturday. High pressure builds in this weekend with return to typical summer weather. && .NEAR TERM /THROUGH FRIDAY/... As of 245 PM EDT Thursday... Thunderstorms have developed early this afternoon in the mountains west of the Blue Ridge and then to our east further out into the piedmont with a lull for the local area east of the Ridge. Storms have been prolific rain producers with a couple of storms pulsing up enough to generate some large hail. Anticipate the primary threat through this evening will reside with flash flood potential with a secondary threat of isolated wind damage and possibly large hail. Anticipate activity will eventually develop east of the Ridge as outflow boundaries converge to generate new convection into early tonight before activity wanes late. Friday may present a similar situation to today as the axis of the upper trof still remains to our west. Conditions will be seasonably warm though on the humid side. Lows tonight will be in the upper 60s to around 70 east of the Blue Ridge, low to mid 60s west. Highs tomorrow will be in the mid/upper 80s east, mid/upper 70s west. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 1230 PM EDT Thursday... Upper level trough moves through the Mid-Atlantic Friday night into Saturday, bringing in a surface high. Despite this change in pattern, a few isolated storms remain possible for Saturday afternoon, given steep lapse rates. Any development will be difficult to pull off though, given dry air aloft. A weak disturbance Sunday will work with the slowly returning moisture behind a stalled front to our south to allow for some isolated showers and thunderstorm activity. Temperatures by this point start to make their aim at returning to above average, with areas east of the Piedmont forecast to hit 90 degrees as 850 temps swell to +20C in the afternoons. Monday will be a near repeat to Sunday with diurnal heating working with a weak disturbance to try and get convection going in the afternoon, but staying mostly isolated. Temperatures also continue their gradual warming. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... As of 1230 PM EDT Thursday... Typical summertime pattern remains in place through the forecast period with a broad areas of high pressure sticking to the southern U.S. All the while, the jet stream remains tied up in Canada with a trough attempting to dig down into the Great Lakes region. This pattern will keep diurnal convection going through next work week. All the while, the region of high pressure will help with transport of an above average temperature airmass that will be keeping us toasty. The foothills and Piedmont will continue to see 90s while the mountains warm to the 80s. Lows range in the 70s and 60s. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 245 PM EDT Thursday... Conditions will generally be VFR in a convective environment into this evening. Will use VCTS and amend to a tempo as radar trends dictate. Expect convection will gradually wane this evening, followed by development of MVFR/IFR conditions in stratus and fog overnight. Any airfield that gets a dousing of rain is likely to sink to LIFR by daybreak. Conditions improve to VFR later Friday morning with a break in the convection before redevelopment occurs friday afternoon. Extended Aviation Discussion... High pressure builds into the weekend with lesser chances of storms. Pattern should be more typical of summer into Monday with scattered afternoon/evening storms. Overall VFR outside storms and late night valley fog. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...WP NEAR TERM...MBS SHORT TERM...RR LONG TERM...RR AVIATION...MBS/WP
Hazardous weather outlook, Aug 6, 1:43 PM EDT, 3 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 143 PM EDT Thu Aug 6 2020 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-070900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 143 PM EDT Thu Aug 6 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Scattered to numerous thunderstorms with locally heavy rainfall are expected into this evening. Flash flooding is possible, and some storms may become severe with isolated wind damage. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 6, 4:40 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 PM EDT THU AUG 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 5 W SCOTTVILLE 36.50N 81.37W
08/06/2020 E0.50 INCH ASHE NC TRAINED SPOTTER
JUST UNDER DIME SIZED HAIL.
&&
SKLocal storm report, Aug 6, 4:43 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
443 PM EDT THU AUG 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG 4 E LANSING 36.49N 81.43W
08/06/2020 ASHE NC 911 CALL CENTER
SEVERAL TREES AND POWER LINES DOWN IN THE
CRUMPLER AREA AND WEST TOWARD LANSING.
BASICALLY FROM ABOUT 3:15 TO 3:30.
&&
SKLocal storm report, Aug 6, 4:44 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
444 PM EDT THU AUG 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG 1 ENE GRASSY CREEK 36.57N 81.39W
08/06/2020 ASHE NC 911 CALL CENTER
POWER LINE DOWN IN GRASSY CREEK AREA.
&&
SKSpecial weather statement, Aug 6, 4:47 PM EDT, 2 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 447 PM EDT Thu Aug 6 2020 VAZ015>017-032-062130- Grayson-Patrick-Floyd-Carroll- 447 PM EDT Thu Aug 6 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FLOYD...CARROLL...SOUTHEASTERN GRAYSON AND SOUTHWESTERN PATRICK COUNTIES AND THE CITY OF GALAX... At 447 PM EDT, a strong thunderstorm was located over Galax, moving east at 25 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Galax... Hillsville... Fries... Fancy Gap... Ararat... Cana... and Dugspur. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3657 8103 3679 8098 3684 8045 3655 8036 TIME...MOT...LOC 2047Z 269DEG 20KT 3667 8089 VFJ
Local storm report, Aug 6, 4:48 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 PM EDT THU AUG 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM FLASH FLOOD 5 ESE LANSING 36.48N 81.43W
08/06/2020 ASHE NC 911 CALL CENTER
OLD HWY 16 PARTIALLY WASHED OUT DUE TO FLASH
FLOODING, NEAR SHELTER BAPTIST CHURCH.
&&
SKSpecial weather statement, Aug 6, 4:49 PM EDT, 0 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 449 PM EDT Thu Aug 6 2020 VAZ033-043-044-062130- Henry-Franklin-Pittsylvania- 449 PM EDT Thu Aug 6 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PITTSYLVANIA...NORTHEASTERN HENRY AND SOUTHEASTERN FRANKLIN COUNTIES... At 449 PM EDT, a strong thunderstorm was located over Sydnorsville, moving east at 15 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Penhook... Callands... Sydnorsville... Snow Creek... Sago... Sontag... and Mountain Valley. If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3678 7991 3693 7994 3701 7954 3675 7950 TIME...MOT...LOC 2049Z 263DEG 14KT 3686 7986 VFJ
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 8:17 PM EDT | Special Weather Statement | RNK | Botetourt | 28 min |
| Aug 5, 9:03 PM EDT | Special Weather Statement | RNK | City of Buena Vista | 27 min |
| Aug 5, 9:09 PM EDT | Special Weather Statement | RNK | Halifax | 36 min |
| Aug 5, 9:53 PM EDT | Areal Flood Advisory | RNK | Henry, City of Martinsville | 3 hr |
| Aug 5, 10:02 PM EDT | Special Weather Statement | RNK | Pittsylvania | 28 min |
| Aug 5, 10:33 PM EDT | Special Weather Statement | RNK | City of Danville | 42 min |
| Aug 6, 12:42 PM EDT | Special Weather Statement | RNK | Wythe | 33 min |
| Aug 6, 1:02 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Pulaski, Wythe | 43 min |
| Aug 6, 1:17 PM EDT | Special Weather Statement | RNK | Floyd | 28 min |
| Aug 6, 1:22 PM EDT | Areal Flood Advisory | RNK | Carroll, Wythe | 3 hr |
| Aug 6, 1:24 PM EDT | Special Weather Statement | RNK | Pulaski | 36 min |
| Aug 6, 1:46 PM EDT | Special Weather Statement | RNK | Bath | 29 min |
| Aug 6, 1:51 PM EDT | Special Weather Statement | RNK | Floyd | 24 min |
| Aug 6, 1:52 PM EDT | Special Weather Statement | RNK | City of Radford | 23 min |
| Aug 6, 1:55 PM EDT | Special Weather Statement | RNK | Pulaski | 35 min |
| Aug 6, 1:58 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Montgomery | 47 min |
| Aug 6, 2:02 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Montgomery, Pulaski | 43 min |
| Aug 6, 2:05 PM EDT | Special Weather Statement | RNK | Craig | 25 min |
| Aug 6, 2:14 PM EDT | Areal Flood Advisory | RNK | Carroll, Floyd, Montgomery, Pulaski, Wythe | 3 min |
| Aug 6, 2:17 PM EDT | Flash Flood Warning | RNK | Carroll, Floyd, Montgomery, Pulaski, Wythe | 3 hr |
| Aug 6, 2:20 PM EDT | Special Weather Statement | RNK | Bath | 25 min |
| Aug 6, 2:28 PM EDT | Areal Flood Advisory | RNK | Bath | 3 hr |
| Aug 6, 2:30 PM EDT | Special Weather Statement | RNK | Tazewell | 30 min |
| Aug 6, 2:37 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 38 min |
| Aug 6, 2:37 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Montgomery | 38 min |
| Aug 6, 2:42 PM EDT | Special Weather Statement | RNK | Franklin | 33 min |
| Aug 6, 2:47 PM EDT | Special Weather Statement | RNK | Bath | 28 min |
| Aug 6, 2:51 PM EDT | Special Weather Statement | RNK | Wythe | 24 min |
| Aug 6, 2:55 PM EDT | Severe Thunderstorm Warning | RNK | Bath, Rockbridge | 35 min |
| Aug 6, 2:57 PM EDT | Special Weather Statement | RNK | Bland | 33 min |
| Aug 6, 3:02 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 58 min |
| Aug 6, 3:07 PM EDT | Special Weather Statement | RNK | Tazewell | 53 min |
| Aug 6, 3:13 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles | 32 min |
| Aug 6, 3:15 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, City of Covington | 39 min |
| Aug 6, 3:16 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Patrick | 44 min |
| Aug 6, 3:17 PM EDT | Tornado Warning | RNK | Franklin, Henry, Patrick | 28 min |
| Aug 6, 3:26 PM EDT | Special Weather Statement | RNK | Wythe | 34 min |
| Aug 6, 3:29 PM EDT | Special Weather Statement | RNK | Craig, Roanoke | 31 min |
| Aug 6, 3:33 PM EDT | Areal Flood Advisory | RNK | Alleghany | 3 hr |
| Aug 6, 3:34 PM EDT | Areal Flood Advisory | RNK | Bath | 3 hr |
| Aug 6, 3:38 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles | 46 min |
| Aug 6, 3:40 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Craig | 21 min |
| Aug 6, 3:45 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Tazewell | 45 min |
| Aug 6, 3:50 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Smyth, Wythe | 55 min |
| Aug 6, 3:59 PM EDT | Special Weather Statement | RNK | Franklin | 31 min |
| Aug 6, 4:01 PM EDT | Flash Flood Warning | RNK | Grayson, Smyth, Wythe | 3 hr |
| Aug 6, 4:04 PM EDT | Special Weather Statement | RNK | Rockbridge | 26 min |
| Aug 6, 4:13 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 47 min |
| Aug 6, 4:22 PM EDT | Areal Flood Advisory | RNK | Tazewell | 77 min |
| Aug 6, 4:28 PM EDT | Special Weather Statement | RNK | Bland | 32 min |
| Aug 6, 4:45 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany | 60 min |
| Aug 6, 4:47 PM EDT | Special Weather Statement | RNK | Carroll, City of Galax | 43 min |
| Aug 6, 5:11 PM EDT | Special Weather Statement | RNK | Bland, Wythe | 49 min |
| Aug 6, 5:26 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 64 min |
| Aug 6, 5:47 PM EDT | Special Weather Statement | RNK | Buckingham | 43 min |
| Aug 6, 5:57 PM EDT | Special Weather Statement | RNK | Halifax | 33 min |
| Aug 6, 6:03 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 42 min |
| Aug 6, 6:50 PM EDT | Special Weather Statement | RNK | Charlotte | 40 min |
| Aug 6, 6:52 PM EDT | Special Weather Statement | RNK | Buckingham | 38 min |
| Aug 6, 7:17 PM EDT | Special Weather Statement | RNK | Appomattox | 43 min |
| Aug 5, 8:15 PM EDT | Areal Flood Advisory | RNK | Stokes, Surry, Wilkes, Yadkin | 3 hr |
| Aug 5, 8:46 PM EDT | Special Weather Statement | RNK | Stokes | 29 min |
| Aug 5, 8:54 PM EDT | Special Weather Statement | RNK | Yadkin | 36 min |
| Aug 5, 8:58 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 47 min |
| Aug 5, 9:14 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 35 min |
| Aug 5, 9:38 PM EDT | Special Weather Statement | RNK | Rockingham | 37 min |
| Aug 5, 9:47 PM EDT | Areal Flood Advisory | RNK | Rockingham | 4 hr |
| Aug 5, 10:05 PM EDT | Areal Flood Advisory | RNK | Yadkin | 65 min |
| Aug 5, 10:28 PM EDT | Flash Flood Warning | RNK | Surry, Yadkin | 3 hr |
| Aug 5, 11:28 PM EDT | Special Weather Statement | RNK | Wilkes | 47 min |
| Aug 6, 1:23 AM EDT | Special Weather Statement | RNK | Caswell | 37 min |
| Aug 6, 2:54 PM EDT | Special Weather Statement | RNK | Ashe | 36 min |
| Aug 6, 3:31 PM EDT | Flash Flood Warning | RNK | Ashe | 4 hr |
| Aug 6, 5:05 PM EDT | Special Weather Statement | RNK | Caswell | 40 min |
| Aug 6, 5:30 PM EDT | Special Weather Statement | RNK | Alleghany, Surry, Wilkes | 30 min |
| Aug 6, 5:31 PM EDT | Areal Flood Advisory | RNK | Ashe, Watauga, Wilkes | 2 hr |
| Aug 6, 5:53 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry, Wilkes, Yadkin | 52 min |
| Aug 6, 6:14 PM EDT | Special Weather Statement | RNK | Wilkes | 31 min |
| Aug 6, 6:20 PM EDT | Flash Flood Warning | RNK | Surry, Wilkes, Yadkin | 3 hr |
| Aug 6, 6:46 PM EDT | Special Weather Statement | RNK | Yadkin | 44 min |
Nearby
Special Weather Statements in Virginia, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.